Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If You Use a Screen Reader

This content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.

Riemannian Flag Manifolds with Homogeneous Geodesics

Dmitri Alekseevsky and Andreas Arvanitoyeorgos
Transactions of the American Mathematical Society
Vol. 359, No. 8 (Aug., 2007), pp. 3769-3789
Stable URL: http://www.jstor.org/stable/20161752
Page Count: 21
  • Read Online (Free)
  • Download ($30.00)
  • Subscribe ($19.50)
  • Cite this Item
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Riemannian Flag Manifolds with Homogeneous Geodesics
Preview not available

Abstract

A geodesic in a Riemannian homogeneous manifold (M = G/K, g) is called a homogeneous geodesic if it is an orbit of a one-parameter subgroup of the Lie group G. We investigate G-invariant metrics with homogeneous geodesics (i.e., such that all geodesics are homogeneous) when M = G/K is a flag manifold, that is, an adjoint orbit of a compact semisimple Lie group G. We use an important invariant of a flag manifold M = G/K, its T-root system, to give a simple necessary condition that M admits a non-standard G-invariant metric with homogeneous geodesics. Hence, the problem reduces substantially to the study of a short list of prospective flag manifolds. A common feature of these spaces is that their isotropy representation has two irreducible components. We prove that among all flag manifolds M = G/K of a simple Lie group G, only the manifold $\text{Com}(ℝ^{2l+2}=SO(2l+1)/U(l)$ of complex structures in $ℝ^{2l+2}$, and the complex projective space $ℂP^{2l-1}=Sp(l)/U(1)\cdot Sp(l-1)$ admit a non-naturally reductive invariant metric with homogeneous geodesics. In all other cases the only G-invariant metric with homogeneous geodesics is the metric which is homothetic to the standard metric (i.e., the metric associated to the negative of the Killing form of the Lie algebra g of G). According to F. Podestà and G. Thorbergsson (2003), these manifolds are the only non-Hermitian symmetric flag manifolds with coisotropic action of the stabilizer.

Page Thumbnails

  • Thumbnail: Page 
3769
    3769
  • Thumbnail: Page 
3770
    3770
  • Thumbnail: Page 
3771
    3771
  • Thumbnail: Page 
3772
    3772
  • Thumbnail: Page 
3773
    3773
  • Thumbnail: Page 
3774
    3774
  • Thumbnail: Page 
3775
    3775
  • Thumbnail: Page 
3776
    3776
  • Thumbnail: Page 
3777
    3777
  • Thumbnail: Page 
3778
    3778
  • Thumbnail: Page 
3779
    3779
  • Thumbnail: Page 
3780
    3780
  • Thumbnail: Page 
3781
    3781
  • Thumbnail: Page 
3782
    3782
  • Thumbnail: Page 
3783
    3783
  • Thumbnail: Page 
3784
    3784
  • Thumbnail: Page 
3785
    3785
  • Thumbnail: Page 
3786
    3786
  • Thumbnail: Page 
3787
    3787
  • Thumbnail: Page 
3788
    3788
  • Thumbnail: Page 
3789
    3789